Ohio, 2018Flood in Ohio, February 25 to 28, 2018
February 25 to 28, 2018 · NWS CLE · 1 event in 1 county or zone
A warm and wet pattern continued through the end of February continuing and creating new flooding mainly over southern and eastern Ohio. The most notable flooding was along the Ohio River, however the headwaters of the Muskingum also experienced minor flooding conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and wet pattern continued through the end of February continuing and creating new flooding mainly over southern and eastern Ohio. The most notable flooding was along the Ohio River, however the headwaters of the Muskingum also experienced minor flooding conditions. Rainfall totals for the month were 200% of normal with areas in Knox and surrounding counties over six inches. A rain event on February 25th alone produced one to two inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 3:38 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 25, 3:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 PM EST Sun Feb 25 2018
.SYNOPSIS...
High pressure moving across the nation's mid section and Ohio
Valley will bring a swath of mild Pacific air across the area
the first half of the week. A panhandle hook storm system will
deepen as it tracks across the mid Mississippi Valley Wednesday
night and heads right toward Lake Erie on Thursday. The system
is expected to redevelop along the east coast on Friday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
What remains of the gusty winds will diminish quickly this evening
as the mixing ends and surface high pressure builds eastward.
There is a strong jet overhead and a broad area of high clouds
lingered. The jet will gradually shift eastward but it may take
until Monday morning to get most of the high clouds east of the
forecast area. A weak positively tilted short wave will also track
across the area during the early morning hours on Monday and a few
mid/high clouds could show up, otherwise sunny Monday and clear
Monday night.
Not sure the wind will decrease enough to decouple tonight. The
best chance might be the usual southern cold spots from around
Marion east across the Route 30 corridor and south. Elsewhere,
forecast lows tonight will be near guidance, generally lower 30s
with some mid 30s near Lake Erie. The wind will stay off the lake
across the east lakeshore on Monday where it will stay cooler (upper
30s/lower 40s). A lake breeze is possible elsewhere but with the
west flow the inland penetration will be limited. Highs in the
upper 40s to around 50 elsewhere on Monday.
Temps could drop off quickly on Monday evening but the south wind
will begin to pick up Monday night. The usual inland cold spots will
decouple and drop into the 20s, with lows generally in the lower
30s elsewhere.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY...
Tuesday should stay dry with high pressure still dominating the
area then the highs moves off to the east Tue night into Wed.
This will allow moisture to return to the area along with warmer
temps. The first threat for rain looks to be later Wed with
increasing chances southwest to northeast Wed night then the
best chance on Thu. The airmass may become unstable enough Wed
night into Thu for some thunder to develop.
Above normal temps with highs mostly in the 50s should occur each
day but Thu will be tricky near Lake Erie due to possible winds
coming off of the cold lake.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A closed low will move across Ohio early Thursday night. At the
surface, a warm front will lift north to the lakeshore with a
surface low generally moving from west to east along the Lake Erie
shoreline. Widespread rain can be expected along the warm front as
it moves north through the area with another round of precipitation
likely as cold air advection takes over behind the low. The majority
of the precipitation will be liquid Thursday night, though areas
along the I-75 corridor could see a mix with snow by late Thursday
night into early Friday morning.
Some lingering lake-effect showers are expected Friday with some of
the highest elevations potentially seeing a mix with snow through
the morning hours. By afternoon any remaining precipitation should
be rain and confined to the Snowbelt. High pressure moves in Friday
night into the weekend and will dry everyone out. Highs throughout
the long term will be in the low to mid 40s with lows generally in
the upper 20s to lower 30s.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
The gusty west winds have weakened but could still gust 25 to
35 knots this afternoon until the mixing ends by this evening.
Some MVFR stratocumulus was lingering across northwest Ohio but
should dissipate by mid afternoon as the subsidence takes care
of the low clouds. VFR conditions will continue tonight into
Monday as high pressure builds in.
OUTLOOK...Non-VFR in rain and low ceilings Wed and Thu.
&&
.MARINE...
High pressure will spread northeast into the lake tonight into
Monday causing SW winds to gradually diminish to 10 knots or less
then back to south for Tue into Wed as the highs shifts off to the
east.
The winds become more uncertain for Wed night into Thu night due to
how far SE a cold front will drop before stalling for Thu along with
the track of a low moving along the front. For now, plan on mainly
NE winds setting for Wed night into Thu due to the cold front moving
south of the lake. Winds will then spend the rest of Thu into Thu
night mostly veering to the south then SW as the low track moves
across the NW part of the lake. Late Thu night into Fri looks to be
a rough on the lake with northwest winds of 15 to 25 knots causing
the broken up ice fields to be on the move.
&&
.HYDROLOGY...
A number of rivers were near flood or in minor flood. See the
river flood warnings/forecasts for more information. Other minor
flooding was occurring but mostly in typical low lying areas.
Water levels will continue to go down the first half of the
week. The next threat of rain of any significance is on
Thursday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...Adams
LONG TERM...Mottice
AVIATION...Kosarik
MARINE...Adams
HYDROLOGY...
Hazardous weather outlook, Feb 25, 12:18 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1218 PM EST Sun Feb 25 2018
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1218 PM EST Sun Feb 25 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-261730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1218 PM EST Sun Feb 25 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Marion
- When
- February 25, 4:00 PM EST to February 28, 12:00 PM EST
- Where
- Marion County, Waldo to 3 mi S of Waldo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -83.080
An inch and a half of rain fell over Marion County on the 25th, which had been preceded by wet conditions prior to this event. The Delaware Reservoir located south of Waldo was experiencing high water levels. This allowed the Olentangy River and its tributaries to back up. Flooding of area roads resulted from this excessive water. Some of the roads in the area, including those flooded from the Scioto River, include Deadwood Rd between Essex Rd and Mt. Olive Agosta Rd, Marseilles Galion Rd W between Hillman Ford Rd, LaRue Green Camp Rd between SR 37 and Guthery Rd, Fairchild Rd at SR 746|Flooding in Waldo (Marion County) on the Brondige Run (tributary) on Gearhiser Road and Mt. Vernon Rd East( RT 86).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 25 to 28, 2018$100,000 · 0.5 in hail · 6 events
- Dense Fog in Maryland, February 25 to 26, 201813 events
- Hail and Damaging Winds in Texas, February 25, 20181.75 in hail · 13 events
- Rip Current in Florida, February 25, 20181 injured · 1 event
- Dense Fog in Virginia, February 25 to 26, 20188 events
- Heavy Snow in California, February 25 to 27, 20187 events
- High Wind in Montana, February 25, 201855 kt wind · 5 events
- Heavy Snow in Idaho, February 25 to 26, 20184 events
- Damaging Winds in Alabama, February 25, 2018$1,000 · 52 kt wind · 3 events
- High Wind in Wyoming, February 25 to 26, 201883 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 25, 20183 events
- Damaging Winds in Kentucky, February 25, 201851 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733396.